You may have noticed that you are rushing to the bathroom lately. Or you wake up in the middle of the night to go. Maybe you need to take a lot more breaks at work to pee.
The potential causes of frequent urination are many. They include, but are not limited to, an increase in water intake, a urinary tract infection, or the onset of a new disease such as diabetes. It’s worth asking the question, “Have I started a new medication recently?” »
This urge to urinate is a relatively common side effect of various medications available over the counter or by prescription. Many medications can cause urinary retention, which is called overflow incontinence. That is, when the bladder is unable to contract and expel urine efficiently, which leaves urine in the bladder. Other medicines can interfere with the functioning of the urethra and cause it to leak or cause the bladder to quickly fill with urine and cause you to pee more frequently.
Whether you’re taking diuretics to lower your blood pressure, a decongestant to clear your sinuses, or a mood stabilizer for bipolar disorder, here are some common medications that can cause you to urinate more.
The purpose of a diuretic is to increase urination. All diuretics have the effect of increasing the excretion of water and sodium by the kidneys. This is useful for treating conditions such as high blood pressure, swelling, heart failure, and liver or kidney disorders. But peeing more often can disrupt your sleep if you wake up multiple times to go to the bathroom. Ask your doctor if you can take diuretics earlier in the day so as not to interfere with your sleep.
2. Tricyclic antidepressants
Peeing is normally a well-orchestrated process. When your bladder fills (and holds urine), the urethra (the tube connected to the bladder that drains urine) should remain closed to hold urine until you decide to go to the bathroom. Also, your bladder must be able to contract to expel urine into the urethra. Tricyclic antidepressants can interfere with both of these processes and lead to leakage, also called urinary incontinence.
In some people, sneezing can cause a small leak of urine. But it can also be due to an antihistamine you take to control allergy symptoms. The bladder is a smooth muscle that fills with urine. When it reaches a certain level and is full, it sends signals to the brain that it’s time to urinate. The problem is that some antihistamines can relax the bladder, which decreases its ability to pass urine. In the end, there is still some urine left in your bladder, which means that it will fill up again more quickly and send the “urge to urinate” signal to your brain sooner.
The benefit of decongestants is that they temporarily relieve nasal congestion by constricting blood vessels, which ultimately reduces swelling. But this effect also occurs on other muscles, in particular the sphincter of the bladder. This is the valve that opens and closes the bladder, and these drugs can cause the bladder to constrict, making it harder to pass urine from the bladder. In people with male genitalia, decongestants can also constrict the prostate, which surrounds the urethra, which also makes it harder for urine to pass.
5. Calcium channel blockers
According to a study among older people who saw a doctor because of their incontinence, 60% were taking medications that had urinary symptoms as a side effect. Among the most common medications they took? calcium channel blockers. This class of drugs, used to treat hypertension, can cause the bladder to relax and affect its ability to empty properly, says Hudspeth.
6. Mood Stabilizers
Lithium is a mood-stabilizing drug used to treat bipolar disorder. For some individuals, lithium is the best treatment, considered a lifesaver for some, even though it has a host of likely side effects. One such potential side effect is excessive urination and thirst, which can affect up to 70 percent of people who take lithium long-term, according to a December 2016 article in the International Journal of Bipolar Disorders. While this side effect can be bothersome, it can also be dangerous if the dose you take is too high.
Doses of lithium that are too high for an individual can lead to changes in the kidney and a form of diabetes that impacts kidney function. This condition is called diabetes insipidus, which is not the same as type 1 or type 2 diabetes. Diabetes insipidus is related to the ability of the kidneys to regulate fluids and reabsorb water properly, resulting in an increased the amount of urinary fluids. In turn, this creates what some describe as endless thirst,” he explains. It can cause electrolyte and fluid imbalances, so tell your doctor if you have these side effects.
Clozapine is present in antipsychotic drugs that treat schizophrenia. They may be particularly important medications for patients who have suicidal thoughts. Frequent urination is a possible side effect, as it can cause diabetes insipidus. One of the main complications of diabetes insipidus is dehydration, the symptoms of which include thirst, dry skin, fatigue, dizziness, confusion and nausea. Tell your doctor if you are taking this medicine and you notice an increase in urination.
8. Certain medications for type 2 diabetes
The newer drugs for type 2 diabetes, a class called sodium-glucose cotransporter-2 (SGLT2) inhibitors, work by increasing the amount of glucose or blood sugar that your kidneys excrete and pass out through urine , which carries liquid with it.
9. Alpha blockers
Alpha-blockers are another class of drugs used to treat high blood pressure. They work by relaxing blood vessels to allow proper blood flow, but they can also relax the muscles of the urethra and cause urinary incontinence. These drugs are often used in combination with other drugs to lower blood pressure, such as diuretics. It is therefore possible that urinary incontinence problems are caused by one or both of these drugs.
Opioids are drugs that can be prescribed by doctors to treat pain. These drugs are highly addictive, and one in four people on long-term treatment with these drugs develop an opioid addiction. This is obviously the main concern. But a less prominent side effect is urinary problems, according to a January 2017 article in the International Journal of Molecular Sciences. Opioids can impair your bladder’s ability to empty by interfering with proper bladder contraction. Your doctor may be able to prescribe other pain medications if you experience side effects.
If you have any concerns about your treatment or the onset of urinary changes, consult your doctor for medical evaluation and advice.